Is prednisone dangerous for bone loss?
I was diagnosed in 1974 with juvenile rheumatoid arthritis.
Prednisone helps me get through days easier, but am worried
about the risk of bone loss using that drug.
Answers from our Doctors
Prednisone does result in bone loss, both by increasing the excretion of calcium from the body and causing it to be lost from bones. While there is no truly "safe dose" of prednisone, doses of > 7.5 mg daily are associated with more complications. Typically, ongoing use of 3-6 months or more in duration is when we begin to see prednisone impacting bone density and increasing fracture risk. There are several ways to get around this. First of all, the disease modifying drug regimen (MTX, etc.) should be adjusted to control the disease as well as possible so that less or possibly no prednisone is needed. Secondly, checking a bone density test (known as a DEXA) is essential to determine the baseline bone density. Depending on your estimated fracture risk, strategies to prevent bone loss while on prednisone could include as little as calcium and Vitamin D supplementation or as much as some potent prescription drugs we have to prevent bone loss, and in some cases improve bone density. Infections, cataracts, accelerated occlusion of blood vessels, and elevated blood sugar are just a few of the other side effects of prednisone that also must be taken into account. I would discuss these issues with your doctor, and if you are not seeing a rheumatologist, I feel that this would be the best physician to help you balance out the risks and benefits of therapy.
My Doctor prescribes me 10mg of prednisone every other day for inflamation and swealing in my joints. He also adds Celebrex 200 two times a day. Most of the time this combination works. I also take a multivitamin with extra D which supports bone and breast health, and liquid B-12 complex essential for DNA synethesis. I have not had a bone density test or blood work lately but will soon. I have degenerative arthritis in multiple joints or OA. (hands & fingers, elbows, shoulder, neck, spine, hips, knees, and bunions on my feet)
I have been suffering from extreme bone pain due to gaucher's disease. i was prescribed prednisone, 20mg to start and then a regimen that increases up to 80 mg. this os for 9 days and not sure what will happen after that. is this safe for someone who has a disease which can cause bone loss?
The Learning Lab Sydney is providing the best Maths and English tutor in Sydney and if you are looking for maths tutor for your child contact us now!